Which medications can make acne worse?

Certain drugs, including corticosteroids, lithium, anticonvulsants, barbiturates, androgenic steroids, DHEA, and medications that contain bromides or iodides, can cause true acne or acne-like eruptions.

More comment medications that make acne worse:

  • Oral corticosteroids (e.g., Prednisolone, Dexamethasone)
  • Anabolic steroids (e.g. Danazol, Stanozolol, Nandrolone)
  • Testosterone
  • Progesterone only contraceptives (e.g., Progesterone only pill, Implanon, Mirena coil)
  • Lithium mood stabilizers
  • Anti-epileptics (e.g. Carbamazepine, Phenytoin)
  • Anti-tuberculous drugs (e.g., Rifampicin, Isoniazid, Ethambutol)
  • Immunosuppressant drugs (e.g., Ciclosporin, Azathioprine)

The 10 most common acne scars questions

To find the right acne treatments for your unique skin, take the free skin assessment by clicking here.

Image callout

Start your journey
to clear skin

  • Custom acne treatment cream, cleanser and moisturizer
  • Unlimited Dermatologist support
  • Ongoing skin monitoring